Alert archive / Illinois / Flash Flood Warnings in 2002
Flash Flood Warning 9, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 21, 2002, 11:51 PM CDT for 4 counties in Illinois. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2002, 11:51 PM CDT (04:51 UTC)
- Expired
- Aug 22, 2002, 7:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Boone County, IL, Lake County, IL, McHenry County, IL, Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 4.5
- Supercell composite
- 24.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 220451
FFWCHI
ILC007-097-111-201-221200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1150 PM CDT WED AUG 21 2002
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOONE COUNTY IN NORTH CENTRAL ILLINOIS
WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS
LAKE COUNTY IN NORTHEAST ILLINOIS
MCHENRY COUNTY IN NORTHEAST ILLINOIS
* UNTIL 700 AM CDT
* AT 1150 PM CDT...WEATHER SERVICE RADAR INDICATED MORE HEAVY RAIN
MOVING ACROSS THE NORTHERN TIER OF ILLINOIS COUNTIES ALONG THE
WISCONSIN BORDER. ONE TO TWO INCH AMOUNTS WERE INDICATED IN SOME
AREAS OF THESE COUNTIES FROM THE EARLIER PASSAGE OF HEAVY
THUNDERSTORMS. THESE NEW STORMS ARE LIKELY TO DROP FROM ONE TO TWO
INCHES AN HOUR ACROSS THESE AREAS WITH MORE STORMS EXTENDING
WESTWARD INTO EAST IOWA. THUS IT IS POSSIBLE FOR GREATER THAN 5
INCHES OF RAIN TO BE REPORTED BY MORNING IN SOME AREAS.
FLOOD WATERS WILL TAKE MANY HOURS TO RECEDE AFTER RAINS END. DO NOT
ASSUME THAT THE FLOOD THREAT HAS ENDED ONCE THE RAINS HAVE STOPPED.
THERE IS LIKELY TO BE ANOTHER BOUT OF RAIN ACROSS NORTHERN ILLINOIS
SOME TIME THIS AFTERNOON.
* SOME LOCATIONS AFFECTED INCLUDE...
WINNEBAGO...
ROCKFORD...
BELVIDERE...
MARENGO...
CRYSTAL LAKE...
WOODSTOCK
LAKE ZURICH...
MUNDELEIN...
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK CAN BE SWEPT OFF A ROAD AND INTO A STREAM
BY AS LITTLE AS TWO FEET OF WATER. BE ESPECIALLY CAUTIOUS AT NIGHT...
AND WATCH FOR FLOODED ROADS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.
LAT...LON 4249 8940 4221 8939 4221 8920 4216 8918
4216 8779 4248 8781
BRUMER
NNNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:42 PM CDT, 10 hours 9 minutes earlier.
Area forecast discussion, Aug 21, 1:42 PM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 142 PM CDT WED AUG 21 2002 SYNOPSIS...SLOW MOVING COOL FRONT WILL SAG INTO NORTHERN ILLINOIS AND LINGER FOR A DAY OR SO. VERY MOIST AND UNSTABLE AIR ALONG STIRRED UP BY A COUPLE MID LEVEL DISTURBANCES PROMISES A PERIOD OF WET CONDITIONS TONIGHT THROUGH MUCH OF FRIDAY. LOCALLY HEAVY RAIN MAY OCCUR LATER TONIGHT AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING. DISCUSSION...POTENTIALLY EXCESSIVE RAINFALL SITUATION SHAPING UP ACROSS CWA NEXT TWO DAYS OR SO. MODELS HAVE BEEN CONSISTENT IN SAGGING COOL FRONT INTO NORTHERN ILL LATE THUR MORNING OR EARLY AFTERNOON. VERY WET AIRMASS NOW SPREADING INTO THE REGION WITH PRECIP WATER VALUES FORECAST TO RANGE OVER 2.5 INCHES ON THUR. THIS IS THE UPPER RANGE OF VALUES FOR THESE LATITUDES AND SUGGESTS POTENTIAL FOR EXCESSIVE RAINS WHERE OR IF CELLS FORM AND ECHO-TRAIN. AT THIS POINT TWO MAIN PERIODS APPEAR THE BEST FOR RAINFALL...LATER TONIGHT AND THURSDAY MRNG THEN 24HRS LATER...THUR NIGHT AND FRIDAY MORNING. BETWEEN ACTIVITY COULD BE MORE DISORGANIZED BUT NOT NIL. CONVECTION ACROSS WISC INTO NRN IOWA WILL RE-ENFORCE LOW LEVEL BAROCLINIC ZONE THIS AFTERNOON. SHORT WAVE MOVING OUT OF IOWA THIS EVENING WILL INTENSIFY AND BACK LOW LEVEL JET INTO THIS REGION. WINCHESTER PROFILER ALREADY REFLECTS THIS. EXPECT CONVECTION TO INCREASE ALONG THE BOUNDARY BY SUNSET AND THIS EVENING AND SAG INTO NRN ILL. COULD BE FEW APPRCHG SVR STORMS FAR NW SINCE WIND FIELD SO STRONG BUT THOSE SHOULD COLLAPSE INTO RAIN EVENTS SOON. WITH RR QUAD OF JET CORE EASING SOUTHWARD FULL VERTICAL CIRCULATION PROMISES SOME WELL DEVELOPED AREAS OF R+. SOILS OVER NRN ILL QUITE DRY THOUGH AND SHOULD HANDLE 2-3 RAINS WHERE THEY OCCUR...IF NOT IN AN HOUR. NEXT SHORT WAVE PROGGED TO SLIDE NEAR OR OVER NRN ILL THURSDAY NIGHT AND FRIDAY. AVN HAS THIS SYSTEM FURTHER N THAN ETA WITH A MUCH BETTER INFLOW WIND FIELD. BY THAT TIME SURFACE FRONT SHOULD BE S OF I-80 BUT OVERALL DYNAMICS BOTH SURFACE AND ALOFT SUGGEST ANOTHER ROUND OF POTENTIAL R+. THIS TIME SOILS MAY BE TOO WET AND THATS WHEN FLOODING WILL LIKELY BE MORE OF A CONCERN. HOW RAPIDLY CONDS IMRPOVE LATER FRIDAY INTO SAT REMAINS TO BE SEEN BUT BY THEN SURFACE FNT SHOULD BE WELL INTO OHIO VALLEY ALONG WITH DEEPEST MOISTURE FIELD. AFTER THIS SITUATION IS RESOLVED A MORE AMPLIFIED TROUGH INTO THE EASTERN STATES WILL STABILIZE GT LAKES REGIONS WITH RE-ENFORECED HIGH PRESSURE AND NEAR AVE TEMPS. MODEL GUIDANCE APPEARS TOO LOW WITH THE POPS NEXT 48HRS ALONG WITH TEMPS BEING TOO HIGH GIVEN THE EXPECTED CLOUD COVER THE RAIN DROPS. ESFCHI HAS BEEN ISSUED FOR FLOOD POTENTIAL. MAY ISSUE PRODUCTS EARLY DUE TO POWER/GENERATOR SWITCHING. KML .CHI...NONE
In the hours before
Special weather statement, Aug 21, 8:51 PM CDT, 3 hours before
ILZ003>004-008-010-220300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 845 PM MDT WED AUG 21 2002 SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR NORTH CENTRAL ILLINOIS. THE SEVERE THUNDERSTORM WATCH FOR BOONE...OGLE...LEE AND WINNEBAGO COUNTIES IN ILLINOIS HAS EXPIRED AS OF 8 PM CDT. THE THUNDERSTORMS THAT COULD PRODUCE SEVERE WEATHER HAVE WEAKEN OR MOVED EAST. HOWEVER...THERE WILL BE MORE THUNDERSTORMS MOVING THROUGH THE AREA THROUGH 10 PM AND SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND STRONG GUSTS OF WIND. WHW
Local storm report, Aug 21, 9:18 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
918 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 1 N WINNEBAGO IL 60 MPH TSTM WIND GUST
08/21/02 WINNEBAGO
0710 PM DURAND IL WIND DAMAGE
08/21/02 WINNEBAGO LARGE TREES AND POWER
LINES DOWN
0740 PM CALEDONIA IL WIND DAMAGE
08/21/02 BOONE POWER LINES AND TREES DOWN
ROGOWSKISpecial weather statement, Aug 21, 9:45 PM CDT, 2 hours 6 minutes before
ILZ003>004-008-010-220300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 845 PM MDT WED AUG 21 2002 SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR NORTH CENTRAL ILLINOIS. THE SEVERE THUNDERSTORM WATCH FOR BOONE...OGLE...LEE AND WINNEBAGO COUNTIES IN ILLINOIS HAS EXPIRED AS OF 8 PM CDT. THE THUNDERSTORMS THAT COULD PRODUCE SEVERE WEATHER HAVE WEAKEN OR MOVED EAST. HOWEVER...THERE WILL BE MORE THUNDERSTORMS MOVING THROUGH THE AREA THROUGH 10 PM AND SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND STRONG GUSTS OF WIND. WHW
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:10 PM CDT | Special Marine Warning | LOT | 110 min | |
| Aug 21, 8:10 PM CDT | Special Marine Warning | LOT | 110 min | |
| Aug 21, 8:10 PM CDT | Special Marine Warning | LOT | 110 min | |
| Aug 21, 8:10 PM CDT | Special Marine Warning | LOT | 110 min | |
| Aug 21, 8:28 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 47 min |
| Aug 22, 2:20 AM CDT | Flash Flood Warning | LOT | Cook, DeKalb, DuPage, Kane, Ogle | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.